Anaes Cases · Neuromuscular blockade & reversal
Cardiovascular collapse on induction — neuromuscular-blocker anaphylaxis
A focused short case on perioperative anaphylaxis from a neuromuscular blocker — the leading cause of anaesthetic anaphylaxis, the recognition (cardiovascular collapse + bronchospasm + cutaneous signs after induction), and the immediate treatment with intravenous adrenaline. Anchored to the Mertes perioperative hypersensitivity epidemiology.
On this page
Study tools
Target exams
Presentation
Two minutes after the induction of anaesthesia with propofol, fentanyl and rocuronium for an elective procedure, a previously well 45-year-old man develops profound hypotension (systolic 60 mmHg), a tachycardia of 130, widespread erythematous flushing, and a sharp rise in the peak airway pressure with difficult ventilation. He had no prior allergies.[8]
References2ShowHide
- [7]Mertes PM, Ebo DG, Garcez T, Rose M, et al. Comparative epidemiology of suspected perioperative hypersensitivity reactions. British Journal of Anaesthesia, 2019.PMID 30916015
- [8]Bersten AD, Soni N (eds) Oh's Intensive Care Manual. 8th edition, Elsevier, 2018.